Alert archive / Washington / Gale Warnings in 2017
Gale Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Dec 31, 2016, 8:14 PM PST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2016, 8:14 PM PST (04:14 UTC)
- Expired
- Jan 1, 2017, 12:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
393 WHUS76 KSEW 010414 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 814 PM PST SAT DEC 31 2016 PZZ131-132-011215- /O.UPG.KSEW.SC.Y.0312.000000T0000Z-170101T1400Z/ /O.NEW.KSEW.GL.W.0001.170101T0414Z-170101T0800Z/ /O.CON.KSEW.GL.W.0119.170101T1400Z-170102T1200Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 814 PM PST SAT DEC 31 2016 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...GALE WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO 4 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 20 TO 35 KNOTS...EASING AFTER MIDNIGHT. NORTHEAST TO EAST 25 TO 35 KNOTS SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ133-011215- /O.EXB.KSEW.SC.Y.0312.000000T0000Z-170101T0800Z/ /O.CON.KSEW.GL.W.0119.170101T1400Z-170102T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...GALE WARNING REMAINS IN EFFECT FROM 6 AM SUNDAY TO 4 AM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. * WINDS...SOUTHWEST WINDS 15 TO 25 KNOTS THIS EVENING NEAR THE STRAIT OF JUAN DE FUCA. NORTHEAST WINDS 20 TO 35 KNOTS SUNDAY AND SUNDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-011215- /O.NEW.KSEW.SC.Y.0001.170101T0414Z-170101T0800Z/ /O.CON.KSEW.SC.Y.0312.170101T1400Z-170102T0800Z/ ADMIRALTY INLET- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT PST SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. * WINDS...NORTHWEST TO NORTH 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-011215- /O.CON.KSEW.RB.Y.0039.000000T0000Z-170101T2000Z/ GRAYS HARBOR BAR- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL NOON PST SUNDAY... * WAVES/SEAS...COMBINED 10 TO 12 FEET...BUILDING TO 12 TO 14 FEET SUNDAY MORNING. * FIRST EBB...615 AM SUNDAY. * SECOND EBB...STRONG...615 PM SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-153-156-170-173-176-011215- /O.CON.KSEW.SC.Y.0312.000000T0000Z-170102T1400Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY... * WINDS...NORTHWEST WINDS 15 TO 30 KNOTS...BECOMING NORTH TONIGHT AND NORTHEAST SUNDAY. * WAVES/SEAS...WEST SWELL 10 TO 12 FEET...BUILDING TO 12 TO 15 FEET TONIGHT AND SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-011215- /O.CON.KSEW.SC.Y.0312.000000T0000Z-170102T1400Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY... * WINDS...NORTHWEST 15 TO 30 KNOTS...BECOMING EAST TO NORTHEAST AFTER MIDNIGHT TONIGHT. * WAVES/SEAS...WEST SWELL 10 TO 12 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ135-011215- /O.CON.KSEW.SC.Y.0312.170101T1400Z-170102T0800Z/ PUGET SOUND AND HOOD CANAL- 814 PM PST SAT DEC 31 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT PST SUNDAY NIGHT... * WINDS...NORTH 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Dec 31, 3:30 PM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 31, 3:30 PM PST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Seattle WA 330 PM PST Sat Dec 31 2016 .SYNOPSIS...A cold front will continue moving south across the area this evening. Look for the precipitation to change over to snow across much of the lowlands overnight. A modified arctic front will sweep across the region on Sunday, ushering in a drier and colder air mass. Weak low pressure aloft will prevail on Monday, with high pressure aloft anticipated on Tuesday. && .SHORT TERM... A cold front, associated with an upper level low over western British Columbia, was moving south across the CWA at this time. The leading edge of the precipitation shield was currently over northern Jefferson and far southern Snohomish Counties. Most of the precipitation was falling as rain or a rain/snow mix on the lowlands. Farther north of the cold front but south of an arctic front (presently over central British Columbia), the precipitation was falling as snow. Expect colder air to filter into the area from the north this evening, causing the precipitation to change over to snow across much of the lowlands by late tonight. Went on ahead and expanded the Winter Weather Advisory to include the cities of Seattle, Tacoma, Bellevue plus the Kitsap peninsula and Hood Canal. Used a blend of the NAM and WRF-GFS QPF, of which the result showed snowfall amounts of up to 2 inches across these areas by late Sunday morning. Will still need monitor Snohomish County for the potential for quasi-stationary convective bands tonight in the wake of the cold front and ahead of the arctic front. Also, will need to keep an eye on the eastern Strait of Juan de Fuca for northerly upslope flow enhancing precip rates. Presently, the forecast has localized amounts of up to 1.5 inches for this zone. In general, the models are not that great in predicting the location of convective bands or the locations where the heaviest convective precip will occur. This is the reason we have to monitor the situation and make any adjustments to the forecast as needed. Look for the modified arctic front to sweep across the area during the day Sunday, ushering in a drier and colder air mass. Strong northerly winds will also develop Sunday over the far northwest interior, where a Wind Advisory was issued. Any lingering showers after Sunday morning will be light. Expect the upper level trough to linger over the Pacific Northwest through Monday before finally weakening and exiting the region on Tuesday. Expect dry and chilly conditions over the CWA Monday and Tuesday. Highs will struggle to reach freezing (if at all) across the lowlands and the min temperatures will be in the teens and 20s. .LONG TERM... Temperatures will remain below normal during this period. Dry, generally northerly flow aloft will prevail during through Thursday. The upper level flow is anticipated to back to westerly on Friday as a low pressure system approaches from the northwest. This system will bring a threat of precipitation to the area late in the period. Temperatures will also moderate as the low level and upper level flow becomes more southerly, thereby advecting in a milder air mass. && .AVIATION...An upper trough will move over the area this evening. Westerly flow aloft will ease and become variable tonight as a weak upper low moves overhead Sunday morning. At the surface, a front and an associated low will move south through the area tonight. Fraser outflow will develop Sunday. The air mass is moist and stable. Areas of low clouds will become widespread this evening as a front moves through. Ceilings should improve from north to south Sunday as drier air moves in behind the front. Rain showers will switch to snow from north to south tonight as colder air moves into the region. KSEA...Low clouds tonight. Rain showers should change to snow showers a little after midnight tonight with about inch of accumulation possible by Sunday morning. Snow showers will taper late Sunday morning and ceilings should improve in the afternoon. Schneider && .MARINE...A surface low and an associated cold front will drop south through the waters tonight. Strong west to northwest flow will develop behind the front over the Coastal Waters and Strait of Juan De Fuca. The current forecast is for high end small craft advisory winds but gales are certainly possible. Strong northeast offshore flow will develop Sunday as high pressure builds into southern British Columbia. Gale northeast winds are likely for the Northern Inland waters and much of the Strait of Juan De Fuca. Northeast offshore flow will continue Monday through Thursday. Gale force northeast winds will probably come down to small craft advisory strength for the Northern Inland waters Monday night. Schneider && .HYDROLOGY... River flooding is not expected the next 7 days. && .SEW WATCHES/WARNINGS/ADVISORIES... WA...Winter Weather Advisories are in effect for much of the Puget Sound region and the western Whatcom/Skagit County lowlands. Wind Advisory in effect from 6 AM until 6 PM PST Sunday for San Juan County, Western Skagit County, and Western Whatcom County. PZ...Gale Warning in effect from 6 AM Sunday to 4 AM PST Monday for the central/eastern Strait Of Juan De Fuca and the Northern Inland Waters. Small Craft Advisories are in effect for the remaining waters except the Puget Sound/Hood Canal. Small Craft Advisory for rough bar in effect until noon PST Sunday for the Grays Harbor Bar. && www.weather.gov/seattle An illustrated version of this forecast discussion can be seen at www.weather.gov/seattle/gafd/latest_webafd.html
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:14 PM PST | Small Craft Advisory | SEW | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.